Thunderstorm Wind, Boone
- When
- July 10, 11:50 PM CST
- Where
- Boone County, Albion Muni Arpt
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 41.730, -98.050
Albion AWOS measured a peak wind gust of 60 mph.
Storms developed along a cold front located across eastern Nebraska resulting in widespread 70 to 80 mph wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Storms developed along a cold front located across eastern Nebraska resulting in widespread 70 to 80 mph wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 10, 10:37 PM CST, 1 hour 13 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 1137 PM CDT Sun Jul 10 2022 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 300 PM CDT Sun Jul 10 2022 Early afternoon analysis showed surface low pressure over the eastern Dakotas with an attendant cold front extending southwestward into the NE panhandle. Ahead of this front, some clouds and spotty light radar returns were noted, associated with one or all of a pre- frontal trough, low level frontogenesis, and/or a subtle shortwave seen in water vapor imagery. Regardless, not much impact from these other than perhaps keeping things a degree or two cooler for a bit and an isolated sprinkle, owing to a very dry sub-cloud layer. Otherwise, it was a hot and humid July day out there, with temperatures as of 3 PM ranging from the mid 80s in IA to the 90s and around 100 in portions of northeast NE. With the warm, humid air mass in place and a cold front sliding in this evening, strong to severe storm chances will be the main forecast concern in the short term. The general idea is that storms will go up along the boundary this evening and then push eastward overnight, perhaps as a cluster/line. With the strongest deep layer shear looking to remain behind the front, storms may be a bit disorganized, but given the amount of instability and model soundings showing inverted-v profiles, severe storms capable of damaging downburst winds and possibly some quarter-sized hail will be possible. While it seems like a somewhat straightforward setup initially, several questions remain: 1) How far east do storms initiate this evening? Soundings show a fairly stout cap that will need to be overcome, but strong low level flow will continue to provide plenty of mixing. Consensus of latest short term guidance keeps initiation west of the forecast area, but something to watch. 2) Will storms that develop over western NE hold together and push into the forecast area overnight and will they be severe? Several CAMs, including many consecutive runs of the HRRR show a line/cluster of storms pushing into the area around or just after midnight. Raw wind gust output from the HRRR reveals a broad swath of 50+ kt winds and even some pockets of 60 kt winds, and while it's never a good idea to count on raw wind gust output verifying, it does give an idea of the higher end of potential gusts. Do think time of day/boundary layer cooling would keep these stronger winds from reaching the surface, however, thermodynamic profiles overnight show plenty of DCAPE with no DCIN, so it seems there would be a threat for damaging winds overnight assuming storms hold together. 3) Will an outflow boundary race out ahead of storms and bring a damaging wind threat and/or provide a focus for additional storm development? While 0-3 km shear of 25 to 30 kts should keep the outflow relatively close to the storms (pending orientation), a few CAMs (e.g. 10.12Z NSSL-WRF) seem to hint at the potential for spreading outflow boundaries, which could bring "surprise" strong to damaging winds ahead of storms. Also given the warm, moist airmass in place, it could provide just enough additional forcing for more storms to develop, despite the capping in place this evening. So bottom line, there seems to be 2 windows for severe weather. The first being this evening if storms develop near/over the area and the second being overnight as storms move in from western NE. If the first scenario occurs, the later storms would likely have a lesser chance of being severe, if they hold together this far east at all. The front looks to clear the area Monday with morning showers and storms helping it to advance farther south. A secondary line of showers and perhaps a few storms also looks like it could slip the area through the afternoon as the main mid-level trough axis slides by to the northeast. Given the frontal passage and shower potential through the day, expect a cooler day with highs generally in the mid 80s. Surface high pressure looks to dominate on Tuesday and lead to a quiet summer day. Highs look to be in the mid 80s to around 90 and humidity should be manageable, with dewpoints in the 50s to lower 60s. Mid to upper level ridging will then build in through the remainder of the week with increasing temperatures heading into the weekend. By Friday, guidance is in good agreement we make a return to widespread 90s and perhaps a few 100s along with increased humidity making a return. The overall pattern should favor largely dry conditions, though there may be a few occasional shots for precip as various bits of shortwave energy slide through. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1135 PM CDT Sun Jul 10 2022 VFR conditions at TAF issuance. Thunderstorms look to impact KOFK 07-09z. Otherwise, showers could impact KLNK/KOMA 08-16z, and still unsure if a thunderstorm will impact these locations. Also could be gusty northerly winds at KOFK 11-00z, and KLNK/KOMA 17-00z. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...CA AVIATION...DeWald
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 313 PM CDT Sun Jul 10 2022 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-111200- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 313 PM CDT Sun Jul 10 2022 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Monday There is potential for a few strong to severe storms this evening and through the overnight hours. Damaging winds will be the main hazard. .DAYS TWO THROUGH SEVEN...Monday night through Sunday Heat and humidity return by Friday, as heat index values are forecast to reach at least 100 for much of the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will probably not be needed through tonight, but reports of severe weather are appreciated.
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
1120 PM CDT Sun Jul 10 2022
NEZ016-110445-
Antelope NE-
1120 PM CDT Sun Jul 10 2022
...A strong thunderstorm will impact portions of northwestern
Antelope County through 1145 PM CDT...
At 1120 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Clearwater, or 12 miles northwest of Neligh,
moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Clearwater around 1130 PM CDT.
Other locations in the path of this storm include Neligh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4230 9830 4235 9800 4206 9797 4205 9829
4209 9830
TIME...MOT...LOC 0420Z 268DEG 21KT 4221 9826
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
MeadThe Omaha radar (KOAX), 147 km away, was scanning. The volume nearest the first event began at 05:49 UTC.
10 thunderstorm wind. Local standard time, as filed.
Albion AWOS measured a peak wind gust of 60 mph.
Emergency manager relayed report of numerous trees downed and broken branches across the city.
Public reported structural damage to walls and roof of a cattle shed.
Personal weather station measured a peak wind gust of 64 mph.
Personal weather station measured a peak wind gust of 68 mph.
COOP Observer measaured a peak wind gust of 62 mph.
Personal weather station measured a peak wind gust of 71 mph.
Tekamah ASOS measured a wind gust of 58 mph.
Tekamah ASOS measured a peak wind gust of 77 mph. This site observed 50 knot winds for nearly 15 minutes.
Public reported a few small branches broken. Winds were associated with a heat burst.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, July 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038548, 1038549, 1038550, 1038551, 1038552, 1038553, 1038554, 1038561, 1038562, 1038565.